I have been having severe migraines my entire life. My doctor put me on Topamax 7 years ago and it cut down on the frequency of the migraines, but I still have them. Recently I have been have trouble with slurred speech, and blackouts when I am awake but am not aware of my surroundings. My doctor wants to take me off of Topamax, but I don’t want to go off because I know how severe the migraines were before I went on it. It is normal for these types of symptoms to show up 7 years after I have been taking the medication? I don’t want to go back to the way things were before with the migraines because at least I get some relief with the Topamax. Teresa.
This is tough. Yes, you can start experiencing side effects after taking a medication for a considerable period of time. It’s also possible for a medication to stop working after taking it for a period of time.
That said, not all of what you’re describing fits with Topamax side effects, particularly the blackouts. It’s important that you and your doctor work to be certain of what’s causing these new symptoms, whether it’s medication side effects, new Migraine symptoms, or something else entirely.
Considering the new symptoms, particularly the blackouts, your doctor may want to order some testing including MRI and EEG.
John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
If you need help finding a Migraine and headache specialist,
visit our listing of _Patient Recommended Specialists _.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.